Quasi Stationary Distributions and Fleming-Viot Processes in Countable Spaces

Pablo A. Ferrari (Universidade de Sao Paulo)
Nevena Maric (Syracuse University)

Abstract


We consider an irreducible pure jump Markov process with rates $Q=(q(x,y))$ on $\Lambda\cup\{0\}$ with $\Lambda$ countable and $0$ an absorbing state. A {\em quasi stationary distribution \rm} (QSD) is a probability measure $\nu$ on $\Lambda$ that satisfies: starting with $\nu$, the conditional distribution at time $t$, given that at time $t$ the process has not been absorbed, is still $\nu$. That is, $\nu(x) = \nu P_t(x)/(\sum_{y\in\Lambda}\nu P_t(y))$, with $P_t$ the transition probabilities for the process with rates $Q$.

A Fleming-Viot (FV) process is a system of $N$ particles moving in $\Lambda$. Each particle moves independently with rates $Q$ until it hits the absorbing state $0$; but then instantaneously chooses one of the $N-1$ particles remaining in $\Lambda$ and jumps to its position. Between absorptions each particle moves with rates $Q$ independently.

Under the condition $\alpha:=\sum_{x\in\Lambda}\inf Q(\cdot,x) > \sup Q(\cdot,0):=C$ we prove existence of QSD for $Q$; uniqueness has been proven by Jacka and Roberts. When $\alpha>0$ the FV process is ergodic for each $N$. Under $\alpha>C$ the mean normalized densities of the FV unique stationary measure converge to the QSD of $Q$, as $N \to \infty$; in this limit the variances vanish.


Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 684-702

Publication Date: May 28, 2007

DOI: 10.1214/EJP.v12-415

References

  1. Burdzy, K., Holyst, R., March, P. A Fleming-Viot particle representation of the Dirichlet Laplacian. 214 (2000), Comm. Math. Phys. Math. Review 2002c:60130
  2. Cavender, J. A. Quasi-stationary distributions of birth and death processes. Adv. Appl. Prob. 10 (1978), 570-586. Math. Review 58 #18754
  3. Darroch, J.N., Seneta, E. On quasi-stationary distributions in absorbing continuous-time finite Markov chains. J. Appl. Prob. 4 (1967), 192--196. Math. Review 35 #3731
  4. Fern·ndez, R., Ferrari, P.A., Garcia, N. L. Loss network representation of Peierls contours. On quasi-stationary distributions in absorbing continuous-time finite Markov chains. Ann. Probab. 29 (2001), 902--937. Math. Review 2002g:60158
  5. Ferrari, P.A, Kesten, H., MartÌnez,S., Picco, P. Existence of quasi stationary distributions. A renewal dynamical approach. Ann. Probab. 23 (1995), 511--521. Math. Review 96c:60089
  6. Ferrari, P.A., MartÌnez, S., Picco, P. Existence of non-trivial quasi-stationary distributions in the birth-death chain. Adv. Appl. Prob. 24 (1992), 725--813. Math. Review 93i:60133
  7. Fleming,.W.H., Viot, M. Some measure-valued Markov processes in population genetics theory. Indiana Univ. Math. J. 28 (1979), 817--843. Math. Review 81a:60059
  8. Grigorescu, I., Kang,M. Hydrodynamic limit for a Fleming-Viot type system. Stoch. Proc. Appl. 110 (2004), 111--143. Math. Review 2005d:60153
  9. Jacka, S.D., Roberts, G.O. Weak convergence of conditioned processes on a countable state space. J. Appl. Prob. 32 (1995), 902--916. Math. Review 96k:60190
  10. Kipnis, C., Landim, C. Scaling Limits of Interacting Particle Systems (1999) Springer-Verlag, Berlin. Math. Review 1707314
  11. Lˆbus, J.-U. A stationary Fleming-Viot type Brownian particle system. (2006) Preprint.
  12. Nair, M.G., Pollett, P. K. On the relationship between $mu$-invariant measures and quasi-stationary distributions for continuous-time Markov chains. Adv. Appl. Prob. 25 (1993), 82--102. Math. Review 95g:60095a
  13. Seneta, E. Non-Negative Matrices and Markov Chains. (1981) Springer-Verlag, Berlin. Math. Review 2209438
  14. Seneta, E. , Vere-Jones, D. On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Prob. 3 (1966), 403--434. Math. Review 34 #6863
  15. Vere-Jones, D. Some limit theorems for evanescent processes. Austral. J. Statist. 11 (1969), 67--78. Math. Review 41 #7770
  16. Yaglom, A. M. Certain limit theorems of the theory of branching stochastic processes (in Russian). Dokl. Akad. Nauk SSSR 56 (1947), 795--798. Math. Review 9,149e


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.